Alert archive / Texas / High Wind Watches in 2011

High Wind Watch 32, NWS Midland/Odessa, TX

September 29, 2011

NWS Midland/Odessa, TX issued this high wind watch at Sep 29, 2011, 4:22 AM CDT. It took effect at Sep 29, 2011, 10:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 29, 2011, 4:22 AM CDT (09:22 UTC)
In effect from
Sep 29, 2011, 10:00 PM CDT
Expired
Sep 29, 2011, 2:40 PM CDT
In force
Issued by
NWS Midland/Odessa, TX

The text

As transmitted, in the capitals the NWS used until 2016.

377 
WWUS74 KMAF 290922
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
422 AM CDT THU SEP 29 2011

...HIGH WINDS EXPECTED IN THE GUADALUPE PASS TONIGHT BEHIND A
STRONG COLD FRONT...

.A STRONG COLD FRONT WILL MOVE SOUTH THROUGH THE REGION TONIGHT. 
A TIGHT SURFACE PRESSURE GRADIENT BEHIND THE FRONT WILL AID
FUNNELED WINDS THROUGH GUADALUPE PASS TO RISE TO 35 TO 45 MPH BY
LATE THIS EVENING.  THE WINDS ARE EXPECTED TO LAST THROUGH THE
NIGHT AND EARLY FRIDAY MORNING BEFORE SUBSIDING. 

TXZ258-292100-
/O.NEW.KMAF.HW.A.0032.110930T0300Z-110930T1500Z/
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...GUADALUPE MOUNTAINS NP...PINE SPRINGS
322 AM MDT THU SEP 29 2011

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH FRIDAY
MORNING. 

* EVENT...HIGH WINDS WILL FUNNEL THROUGH GUADALUPE PASS BEHIND 
  A STRONG COLD FRONT.

* TIMING...TONIGHT AND FRIDAY MORNING.

* IMPACTS...DRIVERS OF HIGH PROFILE OR LIGHT WEIGHT VEHICLES WILL
  EXPERIENCE DIFFICULTY DRIVING ALONG U.S. HIGHWAY 62/180 THROUGH
  GUADALUPE PASS.

* WINDS...NORTHEAST 35 TO 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT.  SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR.  CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
243 
WWUS74 KMAF 291940
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CDT THU SEP 29 2011

...HIGH WINDS EXPECTED IN THE GUADALUPE PASS TONIGHT BEHIND A
STRONG COLD FRONT...

.A STRONG COLD FRONT WILL MOVE SOUTH THROUGH THE REGION TONIGHT.
A TIGHT SURFACE PRESSURE GRADIENT BEHIND THE FRONT WILL AID
FUNNELED WINDS THROUGH GUADALUPE PASS OF 30 TO 40 MPH WITH GUSTS
TO NEAR 50 MPH LATE TONIGHT. THE WINDS ARE EXPECTED TO LAST
THROUGH THE NIGHT AND EARLY FRIDAY MORNING BEFORE SUBSIDING.

TXZ258-301100-
/O.UPG.KMAF.HW.A.0032.110930T0300Z-110930T1500Z/
/O.NEW.KMAF.HW.W.0045.110930T0300Z-110930T1500Z/
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...GUADALUPE MOUNTAINS NP...PINE SPRINGS
140 PM MDT THU SEP 29 2011

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM MDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
MDT FRIDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* EVENT...HIGH WINDS WILL FUNNEL THROUGH GUADALUPE PASS.

* TIMING...LATE TONIGHT AND FRIDAY MORNING.

* IMPACTS...DRIVERS OF HIGH PROFILE OR LIGHT WEIGHT VEHICLES 
  WILL EXPERIENCE DIFFICULTY DRIVING ALONG U.S. HIGHWAY 62/180 
  THROUGH GUADALUPE PASS. 

* WINDS...NORTHEAST 30 TO 40 MPH WITH GUSTS TO 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Sep 29, 4:07 AM CDT, 15 minutes earlier.

Area forecast discussion, Sep 29, 4:07 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
407 AM CDT THU SEP 29 2011

.DISCUSSION...
NORTHERLY FLOW ALOFT PREVAILED OVER THE REGION EARLY THIS MORNING
BETWEEN AN UPPER RIDGE OVER THE SOUTHWESTERN CONUS AND A CUTOFF LOW
OVER THE MIDWEST.  MEANWHILE...A COLD FRONT WAS RACING SOUTH IN THE
LEE OF THE CENTRAL ROCKIES IN RESPONSE TO ANTICYCLOGENESIS IN THE
WAKE OF A SHORTWAVE TROUGH TRAVERSING THE NORTHERN PLAINS/SOUTHERN
CANADA.  WATER VAPOR IMAGERY INDICATED MID AND UPPER LEVEL MOISTURE
REMAINING OVER THE REGION...BUT SLOWLY PUSHING SOUTH AS A
DEFORMATION ZONE BETWEEN A WEAK CUTOFF LOW OVER MEXICO AND THE
MIDWEST CUTOFF LOW GRADUALLY SINKS SOUTH WITHIN THE MENTIONED
NORTHERLY FLOW...AND BUILDING UPPER RIDGE.  THE WEAK FRONTAL
BOUNDARY THAT HAS BEEN MEANDERING OVER THE AREA THE LAST COUPLE OF
DAYS IS DIFFICULT TO DISCERN...BUT APPEARS TO BE LYING ALONG THE
PECOS RIVER THIS MORNING ACCORDING TO SURFACE OBSERVATIONS.  THERE
ARE ALSO A PLETHORA OF OUTFLOW BOUNDARIES ROAMING THE AREA FROM
CONVECTION YESTERDAY AFTERNOON AND EVENING OVER WEST TEXAS AND
SURROUNDING AREAS.  LOW LEVEL MOISTURE WILL BE JUST AS GOOD...IF NOT
BETTER THAN YESTERDAY...SO THINK WIDELY SCATTERED THUNDERSTORMS WILL
DEVELOP OVER THE ABOVE LOW LEVEL FOCI...IN ADDITION TO PORTIONS OF
THE HIGHER TERRAIN OF SOUTHWEST TEXAS.  INSTABILITY WILL LIKELY NOT
EXCEED 1000 J/KG...AND SHEAR WILL BE WEAK AGAIN...SO GUSTY WINDS
WILL BE THE MAIN CONCERN WITH ANY STORMS.

THE COLD FRONT WILL PROGRESS SOUTH INTO THE AREA LATE THIS AFTERNOON
AND PROVIDE ANOTHER FOCUS FOR THUNDERSTORM DEVELOPMENT THIS
AFTERNOON NORTH...AND FURTHER SOUTH OVERNIGHT.  COOLER AIR WILL
OVERSPREAD THE AREA TONIGHT AND FRIDAY WITH READINGS AT OR BELOW
NORMAL.  ANY THUNDERSTORM CHANCES WILL BE RELEGATED TO LOCATIONS
ALONG AND SOUTH OF INTERSTATE 10 ON FRIDAY...THEN OVER THE HIGHER
TERRAIN FRIDAY NIGHT.  RAIN CHANCES WILL NOT BE GREAT SINCE THE
UPPER RIDGE WILL BEGIN TO SPREAD EASTWARD.  TEMPERATURES WILL BE
SEASONALLY WARM THROUGH THE WEEKEND...WITH ONLY A SLIGHT CHANCE OF
THUNDERSTORMS OVER THE HIGHER TERRAIN.  AN UPPER TROUGH WILL TAKE
SHAPE OVER THE WESTERN CONUS NEXT WEEK WITH SOUTHWESTERLY FLOW ALOFT
GRADUALLY INCREASING OVER THE AREA EACH DAY.  HAVE KEPT TEMPERATURES
AT OR ABOVE MOS VALUES...AND KEPT ANY POPS OVER THE HIGHER TERRAIN
THROUGH MUCH OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              97  59  80  55  /  20  20   0   0
CARLSBAD NM                97  59  81  58  /  10  20  10  10
DRYDEN TX                  96  69  86  67  /  10  30  20  10
FORT STOCKTON TX           95  61  81  61  /  20  30  20  10
GUADALUPE PASS TX          88  59  75  57  /  10  20  10  10
HOBBS NM                   92  54  79  56  /  20  30   0   0
MARFA TX                   83  54  76  52  /  30  20  20  10
MIDLAND INTL AIRPORT TX    97  59  82  57  /  20  30   0   0
ODESSA TX                  96  61  81  58  /  20  30   0   0
WINK TX                    98  63  84  59  /  10  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HIGH WIND WATCH FROM THIS EVENING THROUGH FRIDAY MORNING FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

72/67
Hazardous weather outlook, Sep 29, 4:15 AM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
415 AM CDT THU SEP 29 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-300915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
415 AM CDT THU SEP 29 2011 /315 AM MDT THU SEP 29 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS MOST OF THE AREA TODAY
AND TONIGHT WITH THE HIGHEST POSSIBILITY BEING THIS EVENING OVER
SOUTHEAST NEW MEXICO... THE WESTERN PERMIAN BASIN... DAVIS
MOUNTAINS... AND THE LOWER TRANS PECOS. A FEW OF THESE STORMS
COULD BE STRONG WITH GUSTY WIND TO 50 MPH AND LOCALLY HEAVY RAIN.
IN ADDITION... NORTHEAST WINDS OF 35 TO 45 MPH WILL BE POSSIBLE
TONIGHT THROUGH THE GUADALUPE PASS... A HIGH WIND WATCH IS IN
EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 2:40 PM CDTHigh Wind WarningMAF14 hr

Nearby

High Wind Watches in Texas, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.